MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT2H08
Medical Device Problem Codes Difficult or Delayed Separation (4044); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the spinal artery using penumbra smart coils (smart coil), a smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician advanced a smart coil into the target vessel using the microcatheter and attempted to detach it using the handle.However, the smart coil failed to detach.The physician then was able to detach the smart coil after making another attempt.Next, the physician advanced another smart coil into the target vessel and attempted to detach it using the handle; however, the smart coil failed to detach.The physician also attempted to manually detach the smart coil, but the smart coil would still not detach.The physician then decided to remove the smart coil.However, while retracting the smart coil, it unintentionally detached.Therefore, the physician implanted approximately four to five non-penumbra coils on top of the detached smart coil to keep it in place.The physician then advanced a third smart coil into the target vessel and attempted to detach it using the handle; however, the smart coil failed to detach.The physician also attempted to manually detach the smart coil, but the smart coil would still not detach.Therefore, the smart coil was removed.The procedure was completed using ten non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 3005168196-2022-00293.1.Section h.Box 6.Device code 1.Evaluation of the returned smart coil confirmed that the embolization coil was detached.Evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly, and the pull wire was retracted out of the ddt.This type of damage typically occurs during a successful detachment.Based on the returned condition, the root cause of the reported complaint could not be determined.Further evaluation revealed kinks in the pusher assembly.This damage was incidental to the reported complaint and the root cause could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported detachment issue h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14713785
Report Number3005168196-2022-00293
Device Sequence Number2265077
Product Code HCG
UDI-Device Identifier00814548016016
UDI-Public814548016016
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number400SMTHXSFT2H08
Device Lot NumberF110922
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2022
Supplement Date Received by Manufacturer07/04/2022
Initial Report FDA Received Date06/16/2022
Supplement Report FDA Received Date07/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age61 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005